Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2018, 1:52 PM EDT for 4 counties in Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 1:52 PM EDT (17:52 UTC)
- Expired
- Aug 7, 2018, 2:45 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 115 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 1:55 PM EDT | TSTM WND DMG | 1 Nw West Milton, PA | TREES AND WIRES DOWN ON MILROY RD. |
| Aug 7, 2:46 PM EDT | TSTM WND DMG | 1 E Lewisburg, PA | TREES AND WIRES DOWN ON 3RD STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1323 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WUUS51 KCTP 071752
SVRCTP
PAC037-093-097-119-071845-
/O.NEW.KCTP.SV.W.0074.180807T1752Z-180807T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
152 PM EDT TUE AUG 7 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Northumberland County in central Pennsylvania...
Montour County in central Pennsylvania...
Central Columbia County in central Pennsylvania...
Northeastern Union County in central Pennsylvania...
* Until 245 PM EDT.
* At 151 PM EDT, a severe thunderstorm was located near Exchange,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bloomsburg, Milton, Lewisburg, Danville, Watsontown, Riverside,
Linntown, Mifflinville, Lightstreet, Almedia, New Columbia,
Montandon, Fernville, Mechanicsville, Allenwood, Buckhorn,
Jerseytown, Rupert, Rohrsburg and Iola.
For those driving on Interstate 80, this includes areas between the
Mile Run and Nescopek exits, specifically from mile markers 207 to
244.
This includes Interstate 180 from mile markers 1 to 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4092 7691 4113 7693 4118 7679 4117 7673
4115 7668 4116 7659 4128 7644 4130 7638
4100 7628
TIME...MOT...LOC 1751Z 248DEG 33KT 4107 7676
HAIL...1.00IN
WIND...60MPH
$$
Jung1 follow-up statement
908
WWUS51 KCTP 071815
SVSCTP
Severe Weather Statement
National Weather Service State College PA
215 PM EDT TUE AUG 7 2018
PAC119-071824-
/O.CAN.KCTP.SV.W.0074.000000T0000Z-180807T1845Z/
Union PA-
215 PM EDT TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4093 7686 4098 7688 4101 7686 4107 7686
4110 7689 4114 7690 4118 7680 4117 7673
4115 7668 4116 7647 4118 7634 4100 7628
TIME...MOT...LOC 1814Z 282DEG 16KT 4108 7660 4100 7681
$$
PAC037-093-097-071845-
/O.CON.KCTP.SV.W.0074.000000T0000Z-180807T1845Z/
Northumberland PA-Montour PA-Columbia PA-
215 PM EDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND...MONTOUR AND CENTRAL COLUMBIA
COUNTIES...
At 214 PM EDT, severe thunderstorms were located along a line
extending from Jerseytown to Milton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bloomsburg, Milton, Danville, Watsontown, Riverside, Mifflinville,
Lightstreet, Almedia, Montandon, Fernville, Mechanicsville, Buckhorn,
Jerseytown, Rupert, Rohrsburg, Iola, Eyers Grove, Mooresburg,
Exchange and Delaware Run.
For those driving on Interstate 80, this includes areas between the
Lewisburg-Williamsport and Nescopek exits, specifically from mile
markers 211 to 244.
This includes Interstate 180 from mile markers 1 to 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor
of a building. These storms may cause serious injury and significant
property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4093 7686 4098 7688 4101 7686 4107 7686
4110 7689 4114 7690 4118 7680 4117 7673
4115 7668 4116 7647 4118 7634 4100 7628
TIME...MOT...LOC 1814Z 282DEG 16KT 4108 7660 4100 7681
HAIL...1.00IN
WIND...60MPH
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 11:40 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 7, 11:40 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service State College PA 1140 AM EDT Tue Aug 7 2018 .SYNOPSIS... Hot and humid weather will continue through midweek. Isolated strong to locally severe thunderstorms are possible this afternoon and Wednesday afternoon. Thursday looks like a drier day before a a new unsettled weather unfolds into the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms stretching from Lake Ontario southwest through Ohio and Indiana have only nibbled at the far northwestern border for central PA this morning. The weakening frontal boundary and lowering heights continue to move toward the region. These showers and thunderstorms are expected to move west to east across central PA this afternoon. Latest HRRR has convection sparking around 19Z. Heat index values will be highest over the far southeast where precipitation will take the longest to reach there. However, max apparent temperatures only reach the mid 90s. SPC has the entire area in Marginal Risk for both Severe and Excessive rainfall for today. With the incredible rainfall amounts over the eastern half of the CWA over the past few weeks, flash flood guidance is low and heavy rainfall will be quick to run off. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Rain showers and convection will diminish slowly after sunset with redevelopment again on Wednesday as the weakened frontal boundary remains over the northeast US and an upper level trough begins to swing over the Great Lakes. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Drier wx is likely on Thursday before an unsettled pattern unfolds into the weekend. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... Clouds continue to stream into JST with MVFR. These clouds should continue through the rest of the morning and the afternoon as the system propagates eastward. As the front gets closer, Convection should spark around 19Z. Given specifics on where any TSRA will develop, have left VCSH. However Brief periods of TSRA are possible between 19Z to 23Z. Based on the slow moving system, there will be a similar situation for Wed. .Outlook... Wed...Morning fog possible. Afternoon TSRA impacts possible. Thu...Morning fog possible. Fri-Sat...Scattered afternoon TSRA impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...DeVoir/Tyburski SHORT TERM...Ceru/Tyburski LONG TERM...Tyburski AVIATION...Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service State College PA 438 AM EDT Tue Aug 7 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-080845- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 438 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms with gusty winds and heavy downpours that could lead to localized flash flooding are possible this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms with gusty winds and heavy downpours are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 12:34 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service State College PA
1234 PM EDT TUE AUG 7 2018
PAZ012-041-045-046-071700-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
1234 PM EDT TUE AUG 7 2018
...SPECIAL WEATHER STATEMENT...
At 1233 PM EDT, Doppler radar indicated a strong thunderstorm over
McElhattan, moving east at 20 mph.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Winds in excess of 30 mph are also possible.
Locations impacted include...
Jersey Shore, Avis, Dunnstown, McElhattan, Collomsville, Waterville,
Oval and Salladasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4109 7713 4110 7716 4116 7747 4131 7747
4132 7711
TIME...MOT...LOC 1633Z 272DEG 17KT 4118 7738
Ceru/ColbertSpecial weather statement, Aug 7, 1:38 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
138 PM EDT TUE AUG 7 2018
PAZ042-071815-
Sullivan PA-
138 PM EDT TUE AUG 7 2018
...SPECIAL WEATHER STATEMENT...
At 137 PM EDT, Doppler radar indicated a strong thunderstorm over
Lincoln Falls, moving east at 30 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
Kettle Creek Gorge, Lincoln Falls, Shunk, Dushore, Forksville and
Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4151 7623 4142 7670 4158 7680 4159 7678
4158 7676 4154 7623 4152 7622
TIME...MOT...LOC 1737Z 248DEG 27KT 4153 7667
JungSpecial weather statement, Aug 7, 1:47 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT TUE AUG 7 2018
PAZ051-052-071830-
Northumberland PA-Montour PA-
147 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND AND
MONTOUR COUNTIES UNTIL 230 PM EDT...
At 147 PM EDT, Doppler radar indicated a strong thunderstorm over New
Columbia, moving east at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Milton, Lewisburg, Danville, Watsontown, Riverside, New Columbia,
Montandon, Mechanicsville, Exchange, Mooresburg, West Milton,
Turbotville, McEwensville and Washingtonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4093 7654 4091 7685 4096 7688 4107 7686
4110 7689 4112 7689 4117 7672 4115 7668
4116 7664 4106 7661 4106 7657 4100 7657
TIME...MOT...LOC 1747Z 258DEG 17KT 4102 7688
JungThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:34 PM EDT | Special Weather Statement | CTP | Lycoming | 26 min |
| Aug 7, 1:38 PM EDT | Special Weather Statement | CTP | Sullivan | 37 min |
| Aug 7, 1:47 PM EDT | Special Weather Statement | CTP | Montour | 43 min |
| Aug 7, 2:00 PM EDT | Special Weather Statement | CTP | Somerset | 30 min |
| Aug 7, 2:24 PM EDT | Areal Flood Advisory | CTP | Somerset | 2 hr |
| Aug 7, 2:33 PM EDT | Special Weather Statement | CTP | Sullivan | 42 min |
| Aug 7, 2:34 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 3 hr |
| Aug 7, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 77 min |
| Aug 7, 2:54 PM EDT | Special Weather Statement | CTP | Dauphin | 51 min |
| Aug 7, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 13 min |
| Aug 7, 3:26 PM EDT | Special Weather Statement | CTP | Fulton, Huntingdon | 49 min |
| Aug 7, 3:36 PM EDT | Areal Flood Advisory | CTP | Snyder | 114 min |
| Aug 7, 3:58 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Aug 7, 4:03 PM EDT | Special Weather Statement | CTP | Dauphin | 57 min |
| Aug 7, 4:20 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 39 min |
| Aug 7, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 31 min |
| Aug 7, 5:46 PM EDT | Special Weather Statement | CTP | Lancaster | 29 min |
| Aug 7, 6:01 PM EDT | Special Weather Statement | CTP | Lancaster | 14 min |
| Aug 7, 6:14 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Aug 7, 6:20 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Aug 7, 6:40 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 35 min |
| Aug 7, 6:58 PM EDT | Flash Flood Warning | CTP | Sullivan | 3 hr |
| Aug 7, 7:11 PM EDT | Areal Flood Advisory | CTP | Lancaster | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.